Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV and cardiac complications
Apr 9, 2011

Dear Doctor Henry, I am a long-term HIV positive (22 years) white male who had receently been having episodes of what has been initially diagnosed as atrial fibrillation. This landed me in the cardiac ward of my medical home overnight, but mainly because of the chest pain I was experiencing after the A-Fib was relieved in the ER by a shot of nitro. I was held for observation, monitoring of EKG (all normal sinus, pulse, BP) and a CT-A. While I was hospitalized, I was also visited by my ID Team and my primary ID doctor. I was told that cardiac compplications, such as the A-Fib, are turning out to be a main risk factor for those who are long-term HIV survivors. I was warned to back way off the stress, make priority decisions, improve my diet (though they love the diet I'm on due to my spouse's own heart attack a couple years ago), lower the bad and increase the good cholesterol (even though my numbers are great already), and increasde my exercise (okay, that one I can buy since my work was predominantly desk-based and my treadmill is collecting dust since I started my Masters degree). I have also had an ECG after the hospitalization, part of which was unable to be assessed. I have had three more episodes of A-Fib over the last month, continue to sporadically have upper left chest pain and it also radiates up the left side of my neck and head from time to time. I have also had optical flashes of light in my vision, periodic palpitations, and a couple migraines. Despite this, I usually am a fairly calm person and chose not to feed any of these situations emotionally. I have been on Atripla for about nine months after a 3.5 year drug holiday. Prior to that I was on ART for about seven years and my numbers were great (CD4 1100+, below detectable VL) and I was essentially classified as a non- or ultra-slow progressor. The bottom line questions are 1) whether or not cardiac complications are connected with being long-term HIV poz, and 2)whether or not these continuing episodes of chest pain and ocassional A-Fib (usually less than a couple minutes) and the rest of the constellation (if it is one) are of sufficient concern that I need to press for more immediate attention? I have what I consider a superior medical home and ID team, but I feel that things are moving at too leisurely a pace. I am usually pro-actively engaged with my health, wanting to be as educated about matters as possible when I do talk with my providers (without going 'over the top'), but in this case I'm finding a lack of clarity and even some contradiction. Hope you have some clarifying advice or information. Cheers - K in DC

Response from Dr. Henry

HIV infection appears likely to be a risk factor for coronary artery disease-the link to cardiac conduction abnormalities is less clear. A good cardiac workup including consultation by a rhythm specialist may be helpful (cardiac arrhythmias occur in the general population and are more frequent with aging). Often a transthoracis echocardiogram will be done to analyze the heart/valve anatomy. Family history, high blood pressure, alcohol, thyroid abnormalities, and many primary heart conditions can increase risk for atrial fibrillation. The components of Atripla have not been clearly shown to increase the risk to my knowledge. KH



Previous
Urge to pee
Next
EXCESS FAT CAUSING DOUBLE CHIN

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement